Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 42, NWS Boston/Norton, MA

July 11, 2025Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 11, 2025, 6:01 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2025, 6:01 PM EDT (22:01 UTC)
Expired
Jul 11, 2025, 7:00 PM EDT
In force
59 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS51 KBOX 112201
SVRBOX
MAC017-027-112300-
/O.NEW.KBOX.SV.W.0042.250711T2201Z-250711T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
601 PM EDT Fri Jul 11 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Worcester County in central Massachusetts...
  Northwestern Middlesex County in northeastern Massachusetts...

* Until 700 PM EDT.

* At 600 PM EDT, a severe thunderstorm was located over Shirley, or 8
  miles northeast of Leominster, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Leominster, Fitchburg, Westford, Acton, Pepperell, Groton,
  Lunenburg, Townsend, Littleton, Lancaster, Sterling, Ayer, Shirley,
  Stow, Harvard, Boxborough, Bolton, Dunstable, and Ashby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. 
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4270 7179 4270 7153 4246 7145 4243 7181
TIME...MOT...LOC 2200Z 344DEG 10KT 4260 7164 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
2 follow-up statements
193 
WWUS51 KBOX 112219
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
619 PM EDT Fri Jul 11 2025

MAC017-027-112300-
/O.CON.KBOX.SV.W.0042.000000T0000Z-250711T2300Z/
Worcester MA-Middlesex MA-
619 PM EDT Fri Jul 11 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN WORCESTER AND NORTH CENTRAL MIDDLESEX COUNTIES...

At 619 PM EDT, a severe thunderstorm was located over Shirley, or 7
miles east of Leominster, moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Leominster, Fitchburg, Acton, Pepperell, Groton, Lunenburg, Townsend,
Littleton, Lancaster, Sterling, Ayer, Shirley, Stow, Harvard,
Boxborough, Bolton, and Dunstable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4269 7171 4269 7153 4246 7145 4243 7181
TIME...MOT...LOC 2219Z 344DEG 10KT 4255 7162 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
307 
WWUS51 KBOX 112255
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
655 PM EDT Fri Jul 11 2025

MAC017-027-112305-
/O.EXP.KBOX.SV.W.0042.000000T0000Z-250711T2300Z/
Worcester MA-Middlesex MA-
655 PM EDT Fri Jul 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORCESTER AND
NORTH CENTRAL MIDDLESEX COUNTIES WILL EXPIRE AT 700 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4269 7171 4269 7153 4246 7145 4243 7181
TIME...MOT...LOC 2255Z 344DEG 10KT 4247 7159 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 11, 3:00 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
300 PM EDT Fri Jul 11 2025

.SYNOPSIS...
Daily chances for scattered showers and thunderstorms continue
Saturday. Warm and humid through the weekend. Still a risk for
widely scattered showers or thundershowers on Sunday but mainly
dry weather prevails the vast majority of the time. A better
chance at showers and thunderstorms then exists on Monday as a
frontal system moves through. Increasing heat and humidity
around the middle of next week, which then looks to break
around Friday as a cold front brings risk for showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Key Messages:

* Warm and humid with fog and low stratus developing overnight

Quiet but warm and humid tonight across the region. Fog expected to
develop and linger into the morning hours before drier air offshore
moves in from the SE winds. Dewpoints and lows in the mid to upper
60s, along with continued light southerly winds.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Key Messages:

* Warm and humid again

* Isolated showers and thunderstorms possible in parts of the
  interior Saturday afternoon

Details...

High pressure continues to sit over the Gulf of Maine, continuing
southerly to southeasterly onshore flow through the weekend.
Some isolated showers and thunderstorms look possible once more
in the interior during the afternoon hours. However, the severe
risk remains quite limited; shear looks weak and MLCAPE values
will reach just over 1000 J/kg. Some locally heavy downpours are
looking possible, as PWATs are expected to be around 1.75" in
the afternoon. Highs are expected to be in the mid to upper 80s
for most, with the upper 70s out along the Cape and Islands.

SE winds continue into Saturday night with fog likely redeveloping
and lower stratus returning. Lows expected to be in the low to
mid 60s, with dewpoints around that range as well.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Key Messages:

* Widely scattered showers/t-showers over the distant interior
  Southern New England, but mainly dry weather prevails Sunday.

* Better chance at more widespread showers/t-storms Monday, although
  lower instability values should limit potency of these
  showers/storms.

* Very warm to hot during the middle of next week, with elevated
  heat indices around 95-100F.

* Cold front Friday brings a break from the heat and humidity, but
  also a risk for thunderstorms.

Details:

Sunday:

Sunday overall looks to have a similar theme weather-wise as does
Saturday, with mainly dry weather for most of central and eastern
portions of Southern New England in a regime of modest southeast
onshore flow governed by sfc high pressure near the Canadian
maritimes. Meanwhile a modest upslope flow against the Berkshires
and hills in Litchfield County along with weak convective
instability still seems capable of producing pop-up widely
scattered showers/thundershowers. However compared to Sat,
progged instability values is less, so the coverage of showers
and storms into western MA and CT should prove less and also
generally less potent. Will likely also see another risk for
overnight patchy radiation fog and stratus as well. Highs in the
mid 80s (mid/upper 70s Cape and Islands with onshore flow, with
mid/upper 80s for interior Southern New England.

Monday:

It still looks like Monday offers a better chance at showers and
thunderstorms across a wider portion of Southern New England than
compared to the weekend, as a stronger shortwave trough in midlevels
and an associated sfc front cross the area during the afternoon to
early evening. Still pretty weak wind fields overall, albeit a touch
stronger than prior days. Instability values are also still on the
lower side. Wouldn't rule out a stronger cell or two but thinking
any storms would be more garden-variety than otherwise. Highs are
generally similar in the middle 80s, but will be accompanied by
increased humidity levels.

Tuesday through Thursday:

Warming temperatures and increased levels of humidity are
anticipated for this period, as shortwave ridging aloft builds over
and just east of Southern New England. This should bring increasing
heat indices to elevated levels, in particular for Wed and Thurs.
Both days could feature heat indices approaching Advisory thresholds
in the mid 90s to low 100s, highest in the CT and Merrimack Valleys.
High temps stand to reach into the upper 80s to mid 90s away from
the coast.

It looks as though this period is generally dry with subsidence
aloft governing our weather. That said, there are still a smaller
minority of GEPS/EPS members which show some unsettled weather
emanating from the mid-Atlantic offshore waters/Gulfstream current
moving off towards the NE. Were this to transpire, it could bring a
risk for cloudiness and some showers. With fewer ensemble members
offering this potential, this wetter outcome isn't currently
reflected in the forecast, but may need to be re-considered if
there are more ensemble members which show rainier conditions.

Friday:

Friday could feature another day of elevated heat and humidity, but
most of the ensemble means show an approaching cold front with
higher-end Chance PoPs for showers and thunderstorms coming in
during the afternoon. Flow aloft is seasonably strong and could
point to a few stronger storms around as the front sags southward
but still enough time to drill into those details in the coming days
ahead.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

Rest of Today...High confidence.

MVFR with some spots reaching VFR. Cigs have been lifting slower
than expected, and the Island terminals are still IFR. With
continued onshore flow, not thinking much more improvement is
possible today. Chances for some isolated showers and
thunderstorms linger across parts of western MA and CT this
afternoon. Winds remain light and from the SE.

Tonight...High confidence.

IFR to LIFR. Stratus and fog return with continued light S to SE
winds.

Saturday...Moderate confidence.

VFR/MVFR. Similar pattern to Friday: SE winds with clouds to
start and some clearing expected in the afternoon. Moderate
confidence in the timing for improvements from the morning.
Isolated showers and thunderstorms possible once again, mainly
in western MA.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: VFR.

Sunday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Chance SHRA,
chance TSRA.

Monday Night: VFR. Slight chance SHRA, slight chance TSRA.

Tuesday through Tuesday Night: VFR.

Wednesday: Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Saturday Night...High confidence.

Weak pressure gradient will keep winds/seas below small craft
advisory thresholds through Saturday: seas 2-4 ft with E winds
over the southern waters and SE winds over the eastern waters up
to 15 kts during the afternoon hours, remaining light in the
overnight hours. Main concern for mariners will be areas of fog
tonight that may redevelop Saturday night.

Outlook /Sunday through Wednesday/...

Sunday through Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Slight chance of rain showers.

Monday Night through Wednesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/Hrencecin
NEAR TERM...Hrencecin
SHORT TERM...Hrencecin
LONG TERM...Loconto
AVIATION...Loconto/Hrencecin/KP
MARINE...Loconto/Hrencecin

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:46 PM EDTFlash Flood WarningBOXFranklin, Hampshire2 hr
Jul 11, 6:39 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire66 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.